Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 204, NWS Kansas City, MO

August 27, 2004Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 27, 2004, 6:09 PM CDT for Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2004, 6:09 PM CDT (23:09 UTC)
Expired
Aug 27, 2004, 7:15 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:21 PM CDTHAIL 0.88Lansing, KS
Aug 27, 6:50 PM CDTHAIL 0.75Kansas City Ks, KS126TH AND STATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2123 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 272309
SVREAX
KSC103-209-MOC165-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALF OF PLATTE COUNTY IN WEST CENTRAL MISSOURI
  WYANDOTTE COUNTY IN NORTHEAST KANSAS
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 715 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BASEHOR...OR ABOUT 18 MILES NORTHWEST OF OLATHE...AND MOVING 
  NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST 
  NORTH OF DE SOTO.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EDWARDSVILLE BY 615 PM CDT.
   LANSING BY 620 PM CDT.
   KANSAS CITY KS BY 625 PM CDT.
   FARLEY BY 630 PM CDT.
   PARKVILLE BY 640 PM CDT.
   KCI AIRPORT BY 645 PM CDT.

THE TOWNS OF WEATHERBY LAKE...PLATTE WOODS...LAKE WAUKOMIS AND
FERRELVIEW ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3927 9518 3896 9518 3907 9461 3949 9462

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 27, 3:20 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI AUG 27 2004

.DISCUSSION...
GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY
BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE
ANTICIPATED TIME.  SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH
OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM.  GIVEN SHEAR
PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND
THREAT WITH THESE STORMS.  SLOW MOVING FRONT WILL LIKELY BRING A
CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY
NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35.  WITH A
CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN
EFFECT THROUGH EARLY MORNING HOURS.

FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY
INTO SUNDAY.  HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING
THE WEEK OF ACTIVE WEATHER.  NORTHWEST FLOW ALOFT WILL SHIFT MOST
ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING
MOVING INTO PLACE BY MID WEEK.  THEREFORE...DRY FORECAST WILL REMAIN
IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE.  TEMPERATURES
REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG
WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY.

LEINS

&&

.PREV DISCUSSION
1017 AM CDT
UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM
WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO
ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS.  THUNDERSTORMS
ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL
INTO WEST CENTRAL MISSOURI.  MLCAPES THIS MORNING ALREADY AT OR
ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE
IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM
CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR
PLEASANT HILL.  STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE
MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY
ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY.  MUCH OF THIS
AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT.

EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY.  THE FIRST WILL AFFECT
MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE
SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS
AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF
INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT.  HAVE
HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT.

WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY
FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE
MISSOURI RIVER.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES.
MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO
BETHANY LINE.

WFO EAX
Hazardous weather outlook, Aug 27, 12:41 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT FRI AUG 27 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2
AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE.  SOME OF
THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
OF 60 TO 70 MPH.  WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE
THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO
PENNY OR QUARTER SIZE.

HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE
MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE.
RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG
AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS.  PERSONS WITH
INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO
RAINFALL TRENDS LATER TONIGHT.

IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND
HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL
RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MOBERLY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A
ST JOSEPH TO BETHANY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Special weather statement, Aug 27, 2:55 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT FRI AUG 27 2004

KSZ025-057-102>105-MOZ004>008-012>017-020>025-028>033-037>039-043-
280200-
ADAIR MO-ANDREW MO-ATCHISON KS-BUCHANAN MO-CALDWELL MO-CARROLL MO-
CASS MO-CHARITON MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO-
DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-JACKSON MO-JOHNSON KS-
LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LIVINGSTON MO-MACON MO-MERCER MO-
MIAMI KS-PLATTE MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO-
SCHUYLER MO-SULLIVAN MO-WYANDOTTE KS-
255 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 792...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:

ADAIR...ANDREW...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
JACKSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...PLATTE...
PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...
MARSHALL...MOBERLY...OLATHE...PAOLA...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LEINS
Special weather statement, Aug 27, 2:56 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 PM CDT FRI AUG 27 2004

KSZ060-MOZ040-044>046-053-054-280200-
BATES MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO-LINN KS-PETTIS MO-
256 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 793...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:

BATES...COOPER...HENRY...HOWARD...JOHNSON AND PETTIS.

IN KANSAS:

LINN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...SEDALIA AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LEINS
Local storm report, Aug 27, 4:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             UNIONVILLE              40.48N 93.00W
08/27/2004  0.88 INCH        PUTNAM             MO   TRAINED SPOTTER

0430 PM     TSTM WND GST     UNIONVILLE              40.48N 93.00W
08/27/2004  60 MPH           PUTNAM             MO   TRAINED SPOTTER

&&

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:47 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
Aug 26, 9:11 PM CDTSevere Thunderstorm WarningEAXNodaway64 min
Aug 26, 9:30 PM CDTSevere Thunderstorm WarningEAXAtchison60 min
Aug 26, 10:12 PM CDTSevere Thunderstorm WarningEAXNodaway63 min
Aug 26, 10:16 PM CDTTornado WarningEAXNodaway59 min
Aug 26, 10:55 PM CDTTornado WarningEAXHarrison50 min
Aug 26, 11:03 PM CDTTornado WarningEAXWorth57 min
Aug 26, 11:21 PM CDTTornado WarningEAXMercer54 min
Aug 26, 11:48 PM CDTTornado WarningEAXHarrison42 min
Aug 27, 1:36 AM CDTSevere Thunderstorm WarningEAXMercer54 min
Aug 27, 4:00 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam75 min
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler82 min
Aug 27, 5:10 PM CDTFlash Flood WarningEAXMercer6 hr
Aug 27, 5:20 PM CDTFlash Flood WarningEAXPutnam, Sullivan6 hr
Aug 27, 5:34 PM CDTFlash Flood WarningEAXGrundy6 hr
Aug 27, 5:57 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan78 min
Aug 27, 6:19 PM CDTSevere Thunderstorm WarningEAXJohnson56 min
Aug 27, 6:50 PM CDTFlash Flood WarningEAXJohnson, Wyandotte6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.